Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A proof that $ \mathcal{C}^2$ and $ \mathcal{T}^2$ are distinct measures


Author: Lawrence R. Ernst
Journal: Trans. Amer. Math. Soc. 173 (1972), 501-508
MSC: Primary 28A10
DOI: https://doi.org/10.1090/S0002-9947-1972-0310164-3
MathSciNet review: 0310164
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that there exists a nonempty family $ X$ of subsets of $ {{\text{R}}^3}$ such that the two-dimensional Carathéodory measure of each member of $ X$ is less than its two-dimensional $ \mathcal{T}$ measure. Every member of $ X$ is the Cartesian product of 3 copies of a suitable Cantor type subset of $ {\text{R}}$.


References [Enhancements On Off] (What's this?)

  • [1] W. Blaschke, Vorlesungen über Differentialgeometrie, II, Affine Differentialgeometrie, Julius Springer, Berlin, 1923.
  • [2] C. Carathéodory, Uber das lineare Map von Punktmengen, eine Verallgemeinerung des Längenbegriffs, Nachr. Ges. Wiss. Göttingen 1914, 404-426.
  • [3] H. Federer, Geometric measure theory, Die Grandlehren der math. Wissenschaften, Band 153, Springer-Verlag, New York, 1969. MR 41 #1976. MR 0257325 (41:1976)
  • [4] E. F. Moore, Convexly generated $ k$-dimensional measures, Proc. Amer. Math. Soc. 2 (1951), 597-606. MR 13, 218. MR 0043175 (13:218c)
  • [5] H. Whitney, Geometric integration theory, Princeton Univ. Press, Princeton, N. J., 1957. MR 19, 309. MR 0087148 (19:309c)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28A10

Retrieve articles in all journals with MSC: 28A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0310164-3
Keywords: $ m$-dimensional measures, two-dimensional Carathéodory measure, two-dimensional $ \mathcal{T}$ measure, Cantor type subsets, Steiner symmetrization
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society